Comment on FDA Advisory on varenicline and bupropion
I also understand that those working for FDA who have to examine all the reports they have received, cannot help being affected by these also. A New York Times article published on July 1 stated that FDA had reports of 98 completed suicides in connection with varenicline (Chantix). Suicide is always an enormous tragedy and it is understandable that those reading the reports would be left feeling that they have to do something.
I have written previously on this issue, and you can find my previous posts by writing the appropriate search term (e.g. Chantix, varenicline, depression, bupropion or nicotine withdrawal) in the box on the right where it says, “search health experts”.
The first thing that has to be borne in mind is that mood disturbance is a normal part of nicotine withdrawal. Like most things, individuals vary in how severe that mood disturbance is, and for a small percentage it can be severe. Depression is just one of 8 recognized nicotine withdrawal symptoms. Here are some comments that readers of this blog made in response to my post on June 17, 2007 on, “Can quitting smoking trigger depression?”:
“I truly believe quitting can trigger depression. In fact, I am now 39 and have spent most of my 30's trying to quit. Have quit 4 times in the last nine years - twice for 9 months, once for 18 months and have not smoked now since New Year's Eve - so about 5 months. Physically I feel much better, no coughing in the morning, but mentally, I feel terrible.. Each time I have gone back to smoking it has been due to the hideous depression I suffer whilst not smoking. I alienate my friends and family - I feel so low, I am unable to string a sentence together at times, let alone motivate myself to leave the house. Work is a struggle as I work in an office and have to interact with others - love the weekends when I can shut myself away from the world.”
“I quit smoking 8 weeks ago. After consulting with my GP, because I've suffered from depression before (I came off antidepressants about 6 months ago after being on them for over 2 years!) and because every time I've tried quitting smoking before have been hit really badly by a bad bout of temporary depression from nicotine withdrawal, I started using patches and an inhalator for when I needed an extra 'boost' of nicotine to try to alleviate the depressive symptoms gradually.??The first 6 weeks on the 15mg patches was surprisingly easy and, apart from a couple of grumpy periods which lasted no longer than an hour or two at most, I didn't have the usual massive slump in my mood . I even succumbed whilst drunk to 1 cigarette about 3 weeks into my quit, but it tasted absolutely foul and I stubbed it out before I'd finished it - "this time" I thought, "I've really managed to do it".??But then I moved down to the 10mg patch, which coincided with a family holiday to the seaside...a time that I thought would be ideal for stepping down to less nicotine, as I'd be away from the day-to-day stresses of life & work. But unfortunately I just found that I was hit by a MASSIVE bout of depression - as bad as anytime that I've tried quitting cold turkey. I'm very wary of the 'danger signs' of my depression now and so, after a week where our family holiday was, frankly, pretty hellish all round, I succumbed to the fags again purely as I knew it would (even temporarily) alleviate the depression. After 2 evenings and a day of being back on the fags, I decided that I really didn't want to carry on smoking, as the sore throat and very stuffy nose that I've always had whilst smoking had come back, and getting rid of that had been one of the really strong reasons for quitting in the first place! So now I'm trying the 10mg patches again, and whilst yesterday I was pretty grumpy and stressed, I'm trying to put a more positive thought on things today in the hope that things will improve. If not, I'm considering whether going back onto antidepressants for a while would help, but it does make me wonder which is the lesser of two evils - the dangers of smoking, or the dangers of mental illness by not smoking!”
“I am approaching 6 months smoke free the end of march, after smoking heavy for 26 yrs. i went through the horrible depression, the uncontrollable crying, the overwhelming sense of nothingness and wothlessness in my life. did not want to get out of bed most days.”
These are posts by people trying to quit smoking who were not using varenicline (Chantix) or bupropion. The point here is that some people get depressed when they stop smoking. 11 million people have used varenicline as part of their attempt to quit smoking, with more than half of them in the United States. So it should be no surprise that when such a vast number of people use a drug to try to quit smoking, that a large number (even if only a very small proportion) report their experiences as side effects of the drug.
However, we also need to look at the thorough studies that have examined this issue in a systematic manner, for signs that these medicines could be actually causing some cases.
Earlier this year Kasliwal and colleagues in the UK reported (in the journal, Drug Safety”) on a cohort of 2682 varenicline users they have been following. The majority of people who stopped using the drug due to a side effect did so due to nausea or vomiting (n=91). The most frequently reported psychiatric events (causality not implied) were sleep disorder (n=43, 1.6% of the cohort), anxiety (n=33, 1.2%), depression (n=29, 1,1%), abnormal dreams (n=26, 1.0%) and mood change (n=17, 0.6%). 2 cases of attempted suicide wee reported during treatment with varenicline. Both of these patients had a previous history of psychiatric illness and precipitating factors for the event.
John Stapleton, another researcher in the UK, published in the journal, “Addiction” an analysis attempting to answer the question, “Do the 10 UK suicides among those taking the smoking cessation drug varenicline suggest a causal link?”. Stapleton noted that these 10 suicides occurred over the 21-month period from December 2006 to August 2008. He also noted that there are about 5500 suicides each year in the UK among those aged 15 or older, and that around 2000 of these are in smokers (or 3500 over the 21 months of the period under study). During that time around 5% of UK smokers tried varenicline, (n=500,000). On average, one would therefore expect about 175 suicides in 21 months among the 500,000 people who used varenicline. But of course they did not take varenicline for the full 21 months. Stapleton assumed that the typical varenicline user took the drug for only 6 weeks, and calculated that 12 suicides would be expected by chance among people taking varenicline, (i.e. slightly more than were actually reported). He concluded that,
“the UK data do not appear to suggest even an association between varenicline and suicide, far less a causal link.”
At a recent conference, Professor Serena Tonstad presented an analysis of adverse events in all 9 placebo-controlled trials of varenicline that were published by the end of 2008. Some of these trials also included patients randomized to treatment with bupropion. This analysis found the rate of suicidal behavior to be 0/2783 (0%) for varenicline, 1/795 (0.001 %) for bupropion, and 2/1655 (0.001 %) for placebo. Clearly no evidence that either drug cause an increased rate of suicidal behavior. But people with a recent history of psychiatric problems were excluded from those trials.
In the May 2009 issue of Annals of Pharmacotherapy, Purvis and colleagues reported on the safety and effeciveness of varenicline in a Veteran population with a high prevalence of mental illness (almost 50%). They followed 50 veterans for 12 weeks through their quit attempt with varenicline. 30% quit smoking, but the quit rate was lower in those whose partner also smokes or who had a mental illness. All 5 patients who reported mood or behavioral changes that they attributed to varenicline had a pre-existing psychiatric problem (all had depression, 2 also bipolar, one of whom successfully quit). So this study suggests a higher rate of behavioral problems on varenicline among those with current psychiatric problems, but still doesn’t point clearly to a causal effect.
There have been other publications on varenicline over the past year, including some reports of psychiatric effects, and one case report of a woman who smoked 50 cigarettes per day who had suffered depression with suicidal tendencies on prior quit attempts without varenicline, but who was finally able to quit successfully with varenicline and inpatient treatment.
Overall, my take on this evidence is that mild to moderately severe nicotine withdrawal symptoms are the norm for regular smokers trying to quit without any medicine. A small percentage (probably less than 1% ) of those who stay quit for more than a couple of weeks develop more severe effects, that may include depression and suicidal thinking. While both varenicline and bupropion are known to cause some side effects (e.g. nausea or sleep disturbance) it remains unclear and I’d say unlikely that varenicline or bupropion actually cause or exacerbate any of these more severe psychiatric illnesses to any greater extent than quitting smoking itself. On the contrary, the evidence from placebo-controlled trials is very clear that both these medicines reduce the severity of nicotine withdrawal symptoms like low mood and irritability.
While I do agree with FDAs advice that patients using these medicines should be made aware of potential mood and behavior changes and monitored closely, I would extend that advice to anyone attempting to quit smoking, with or without medication.